Alert archive / Massachusetts / Red Flag Warnings in 2024

Red Flag Warning 3, NWS Boston/Norton, MA

October 31, 202413 counties in Massachusetts; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut; 5 counties in Rhode Island

NWS Boston/Norton, MA issued this red flag warning at Oct 31, 2024, 3:04 PM EDT for 13 counties in Massachusetts; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut; 5 counties in Rhode Island. It took effect at Nov 1, 2024, 8:00 AM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 31, 2024, 3:04 PM EDT (19:04 UTC)
In effect from
Nov 1, 2024, 8:00 AM EDT
Expired
Nov 1, 2024, 7:00 PM EDT
In force
11 hr
Issued by
NWS Boston/Norton, MA

Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Barnstable County, MA, Bristol County, MA, Dukes County, MA, Essex County, MA, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA, Worcester County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 26 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2024-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2024-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

837 
WWUS81 KBOX 311904
RFWBOX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boston/Norton MA
304 PM EDT Thu Oct 31 2024

MAZ002>024-026-010815-
/O.NEW.KBOX.FW.W.0003.241101T1200Z-241101T2300Z/
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA-
Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Northern Middlesex MA-
304 PM EDT Thu Oct 31 2024

...RED FLAG WARNING IN EFFECT FROM 8 AM TO 7 PM EDT FRIDAY FOR
MASSACHUSETTS...

The National Weather Service in Boston/Norton has issued a Red
Flag Warning which is in effect from 8 AM to 7 PM EDT Friday.

* AFFECTED AREA...In Massachusetts, Western Franklin, Eastern 
  Franklin, Northern Worcester, Central Middlesex, Western 
  Essex, Eastern Essex, Western Hampshire, Western Hampden, 
  Eastern Hampshire, Eastern Hampden, Southern Worcester, 
  Western Norfolk, Southeast Middlesex, Suffolk, Eastern 
  Norfolk, Northern Bristol, Western Plymouth, Eastern Plymouth, 
  Southern Bristol, Southern Plymouth, Barnstable, Dukes, 
  Nantucket and Northern Middlesex.

* TIMING...From 8 AM to 7 PM EDT Friday.

* WINDS...West 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 41 percent.

* TEMPERATURES...Up to 80.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, .or will shortly. Any fires that start
may spread rapidly and become difficult to extinguish.

&&

$$

CTZ002>004-010815-
/O.NEW.KBOX.FW.W.0003.241101T1200Z-241101T2300Z/
Hartford CT-Tolland CT-Windham CT-
304 PM EDT Thu Oct 31 2024

...RED FLAG WARNING IN EFFECT FROM 8 AM TO 7 PM EDT FRIDAY
CONNECTICUT...

The National Weather Service in Boston/Norton has issued a Red
Flag Warning which is in effect from 8 AM to 7 PM EDT Friday.

* AFFECTED AREA...In Connecticut, Hartford, Tolland and Windham.

* TIMING...From 8 AM to 7 PM EDT Friday.

* WINDS...West 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 38 percent.

* TEMPERATURES...Up to 80.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, .or will shortly. Any fires that start
may spread rapidly and become difficult to extinguish.

&&

$$

RIZ001>008-010815-
/O.NEW.KBOX.FW.W.0003.241101T1200Z-241101T2300Z/
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Block Island RI-
304 PM EDT Thu Oct 31 2024

...RED FLAG WARNING IN EFFECT FROM 8 AM TO 7 PM EDT FRIDAY FOR
RHODE ISLAND...

The National Weather Service in Boston/Norton has issued a Red
Flag Warning which is in effect from 8 AM to 7 PM EDT Friday.

* AFFECTED AREA...In Rhode Island, Northwest Providence, 
  Southeast Providence, Western Kent, Eastern Kent, Bristol, 
  Washington, Newport and Block Island.

* TIMING...From 8 AM to 7 PM EDT Friday.

* WINDS...West 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 44 percent.

* TEMPERATURES...Up to 77.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, .or will shortly. Any fires that start
may spread rapidly and become difficult to extinguish.

&&

$$


For more information from the National Weather Service visit
http://weather.gov/box
For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
1 follow-up statement
223 
WWUS81 KBOX 011925
RFWBOX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boston/Norton MA
325 PM EDT Fri Nov 1 2024

MAZ002>024-026-012300-
/O.CON.KBOX.FW.W.0003.000000T0000Z-241101T2300Z/
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA-
Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Northern Middlesex MA-
325 PM EDT Fri Nov 1 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING
FOR MASSACHUSETTS...

* AFFECTED AREA...In Massachusetts, Western Franklin, Eastern 
  Franklin, Northern Worcester, Central Middlesex, Western 
  Essex, Eastern Essex, Western Hampshire, Western Hampden, 
  Eastern Hampshire, Eastern Hampden, Southern Worcester, 
  Western Norfolk, Southeast Middlesex, Suffolk, Eastern 
  Norfolk, Northern Bristol, Western Plymouth, Eastern Plymouth, 
  Southern Bristol, Southern Plymouth, Barnstable, Dukes, 
  Nantucket and Northern Middlesex.

* TIMING...Until 7 PM EDT this evening.

* WINDS...West 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 41 percent.

* TEMPERATURES...Up to 76.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, .or will shortly. Any fires that start
may spread rapidly and become difficult to extinguish.

&&

$$

CTZ002>004-012300-
/O.CON.KBOX.FW.W.0003.000000T0000Z-241101T2300Z/
Hartford CT-Tolland CT-Windham CT-
325 PM EDT Fri Nov 1 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

* AFFECTED AREA...In Connecticut, Hartford, Tolland and Windham.

* TIMING...Until 7 PM EDT this evening.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 37 percent.

* TEMPERATURES...Up to 78.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, .or will shortly. Any fires that start
may spread rapidly and become difficult to extinguish.

&&

$$

RIZ001>008-012300-
/O.CON.KBOX.FW.W.0003.000000T0000Z-241101T2300Z/
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Block Island RI-
325 PM EDT Fri Nov 1 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING
FOR RHODE ISLAND...

* AFFECTED AREA...In Rhode Island, Northwest Providence, 
  Southeast Providence, Western Kent, Eastern Kent, Bristol, 
  Washington, Newport and Block Island.

* TIMING...Until 7 PM EDT this evening.

* WINDS...West 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 44 percent.

* TEMPERATURES...Up to 76.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, .or will shortly. Any fires that start
may spread rapidly and become difficult to extinguish.

&&

$$


For more information from the National Weather Service visit
http://weather.gov/box
For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this red flag warning went out at Oct 31, 1:16 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Oct 31, 1:16 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
116 PM EDT Thu Oct 31 2024

.SYNOPSIS...
Near record high temperatures are expected today ahead of an
approaching cold front. Temperatures remain unseasonably warm and
quite breezy on Friday with near record high temperatures well into
the 70s. High temperatures fall back to more seasonable levels for
the weekend with continued dry conditions. A gradual warming trend
is expected early next week with well above normal temperatures by
the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
9AM Update...

Patchy dense fog peaked in intensity around sunrise thanks to
enhanced light refraction, but has dissipated significantly over
the last two hours as daytime mixing begins. Temperatures have
rebounded handsomely into the 50s and 60s n most locations
except for a few of our typical radiators in western MA that
remain in the 40s per the 9AM observation. Some high clouds have
begun to drifting over the region but we continue to expect a
very mild and pleasant Halloween; no jackets will be needed
over costumes for any trick or treaters tonight!

Previous update...

Increasing dewpoints this morning on moist southerly flow have led
to patchy dense fog across southern New England but coverage is not
expected to become widespread. Any lingering fog will mix out
shortly after sunrise. Those elevated dewpoints have also limited
our cooling overnight for a very mild start to the day, already in
the low 60s for many. This will set southern New England up for near
record warmth this afternoon. At the synoptic scale a mid level
ridge axis shifts east of the region directing warm SW flow with 925
mb temps reaching as warm as 18C. This, coupled with some downslope
component into the CT River and Merrimack valleys will lead to high
temps in the upper 70s and low 80s. The exception is along the
immediate south coast where onshore flow limits temps to the upper
60s.

&&

.SHORT TERM /FRIDAY/...
Tonight a surface low pressure moves from the Great Lakes into
northern New England dragging a surface cold front lacking much
moisture toward southern New England. At the mid levels flow becomes
more zonal. The result will for most will be some increased
cloudcover ahead of the front but most won't see any rain. The more
notable change will be an increase in winds on Friday as mid level
cold advection leads to a better mixed boundary layer in sync with a
35-45 kt 925mb jet overhead. Model soundings indicate we'll mix down
gusts anywhere from 25 to 35 mph. This will of course only
exacerbate any ongoing wildfire concerns. See the fire weather
section below for more.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Saturday and Sunday:

Cooler and more seasonable temps return for the weekend with a
cooler airmass in place behind Fridays cold front.  Temperatures
over the weekend will struggle to top 60F, likely staying in the low
to mid-50s.  Surface high pressure will allow the pressure gradient
to relax and winds to become light over the weekend.  Good
radiational cooling conditions are expected Saturday and Sunday
night, with lows dropping into the 20s and 30s.

Monday - Wednesday:

Guidance remains in good agreement to start the work week, showing a
quick-moving upper-level ridge building in. This will allow temps to
slowly rebound, but a back door cold front may stall over the region
Monday and Tuesday, making the temperatures forecast quite uncertain
at this time.  A warm front should move through late Tuesday into
Wednesday, kicking out the back door front and allowing temps to
rise well above normal into the 70s again. The warm front will
likely not have enough upper-level support to bring any substantial
rainfall to the region.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z TAF Update...

Through tonight. Breezy southwest winds 10-15kt with occasional
gusts to 20kt possible. VFR, though some isolated stratus/IFR
not out of the question for ACK.

Friday: High confidence.

VFR and very windy, with SW winds gusting to as high as 30kt.
Cold front moving across the region will shift winds to the NW
tomorrow afternoon and evening, though it will take some time
for winds to dissipated below 20kt.

Friday Night: High confidence

VFR, diminishing winds though still breezy with NW winds gusting
to about 10kt.

KBOS TAF...High confidence in TAF. Breezy, with SW winds to 20kt
today and SW winds shifting to the NW on Friday, gusting to as
high as 30kt. VFR.

KBDL TAF...High confidence in TAF. VFR. Breezy conditions today
with SW winds 15kt, gusts to 25kt possible Friday with winds
shifting from SW to NW behind a cold front.

Outlook /Saturday through Monday/

Saturday through Sunday Night: VFR.

Monday: VFR. Slight chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today: Seas decrease to 2-3 ft with continued SW winds at 15-20
kt. A few gusts just below 20 kt also possible.

Tonight: Small Craft Advisory conditions are expected to return
with seas up to 7 ft in the outer waters possible. Winds
continue to be from the SW but increase to 25 kt with gusts up
to 30 kt.

Friday: Small Craft Advisory conditions persist with seas 4-7 ft
and wind gusts 25-30 kts.

Outlook /Friday Night through Monday/...

Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas.

Saturday: Winds less than 25 kt. Seas locally approaching 5 ft.

Saturday Night through Sunday Night: Winds less than 25 kt.

Monday: Winds less than 25 kt. Slight chance of rain showers.

&&

.FIRE WEATHER...
The unusually prolonged dry stretch of weather will result in
continued Fire Weather Concerns for the rest of the week. The
biggest concern continues to be Friday when westerly winds may gust
to between 25 and 35 mph. This, as relative humidities drop to
between 35 and 40 percent away from the south coast. We will
continue to coordinate Fire Weather products with our state partners.

&&

.CLIMATE...
Maximum Record High Temperatures: October, 31st

BOS: 81F (1946)
ORH: 79F (1946)
PVD: 83F (1946)
BDL: 82F (1946)

Maximum Record High Temperatures: November 1st

BOS: 77F (1974)
ORH: 73F (2003)
PVD: 78F (1974)
BDL: 81F (1974)

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 2 AM to 11 PM EDT Friday for
     ANZ232>234.
     Small Craft Advisory from 11 PM this evening to 11 PM EDT
     Friday for ANZ235-237.
     Small Craft Advisory from 11 PM this evening to 8 AM EDT
     Saturday for ANZ254.
     Small Craft Advisory from 8 PM this evening to 8 AM EDT
     Saturday for ANZ255-256.

&&

SYNOPSIS...BW/KP
NEAR TERM...BW/KP/KS
SHORT TERM...BW
LONG TERM...KP
AVIATION...KS
MARINE...BW/KP
FIRE WEATHER...BW/KP
CLIMATE...Dooley

Nearby

Red Flag Warnings in Massachusetts, 2024Red Flag Warnings in Rhode Island, 2024Red Flag Warnings in Connecticut, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.